Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 72, NWS Tucson, AZ

August 19, 2007Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 19, 2007, 3:10 PM MST for Pima County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2007, 3:10 PM MST (22:10 UTC)
Expired
Aug 19, 2007, 3:45 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 110 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 192211
SVRTWC
AZC019-192245-
/O.NEW.KTWC.SV.W.0072.070819T2210Z-070819T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
310 PM MST SUN AUG 19 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 345 PM MST

* AT 303 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS 
  OF 60 MPH. THIS STORM WAS LOCATED NEAR SANTA ROSA RANCH...OR 
  ABOUT  21 MILES NORTHEAST OF SELLS. THIS STORM WAS NEARLY 
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIL
  NAGGIA AND QUEENS WELL

LAT...LON 3208 11179 3210 11157 3222 11157 3231 11159
      3239 11168 3241 11179 3229 11186 3221 11188

$$

WEATHER.GOV/TUCSON
BF
2 follow-up statements
000 
WWUS55 KTWC 192229
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
328 PM MST SUN AUG 19 2007

AZC019-192245-
/O.CON.KTWC.SV.W.0072.000000T0000Z-070819T2245Z/
PIMA AZ-
328 PM MST SUN AUG 19 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR CENTRAL PIMA COUNTY...

AT 328 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SANTA ROSA RANCH...OR
ABOUT 18 MILES NORTHEAST OF SELLS. THIS STORM WAS NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIL 
NAGGIA AND QUEENS WELL.

LAT...LON 3208 11179 3210 11157 3222 11157 3231 11159
      3239 11168 3241 11179 3229 11186 3221 11188

$$

BF
000 
WWUS55 KTWC 192248
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
346 PM MST SUN AUG 19 2007

AZC019-192256-
/O.EXP.KTWC.SV.W.0072.000000T0000Z-070819T2245Z/
PIMA AZ-
346 PM MST SUN AUG 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY EXPIRED AT
345 PM MST...

AT 345 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT SHOWERS AND THUNDERSTORMS HAD WEAKENED ACROSS CENTRAL PIMA 
COUNTY. THUS THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR 
CENTRAL PIMA COUNTY HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3208 11179 3210 11157 3222 11157 3231 11159
      3239 11168 3241 11179 3229 11186 3221 11188

$$

BF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:10 PM MST, 1 hour earlier.

Area forecast discussion, Aug 19, 2:10 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SUN AUG 19 2007

.SYNOPSIS...A VERY GRADUAL DRYING TREND WILL OCCUR THROUGH THE
MIDDLE OF THE WEEK...WITH ONLY A SLIGHT CHANCE OF MAINLY AFTERNOON
AND EVENING THUNDERSTORMS EXPECTED. A FAVORABLE EASTERLY FLOW WILL
RETURN TOWARD THE END OF THE WEEK AND ESPECIALLY NEXT WEEKEND...
BRINGING AN INCREASED CHANCE OF THUNDERSTORMS TO SOUTHEAST ARIZONA.
DAYTIME HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL THIS WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED MAINLY 35-55 DBZ
ECHOES ADJACENT THE MOUNTAINS OF CENTRAL/ERN PIMA...SANTA CRUZ AND
WRN COCHISE COUNTIES AT 2105Z. ECHOES WERE EXHIBITING A VERY SLOW
NWD DRIFT OR WERE STATIONARY. THE REST OF SE AZ WAS VOID OF PRECIP
ECHOES. ABUNDANT LOW-LEVEL MOISTURE EXISTS THOUGH LARGE-SCALE
FORCING MECHANISM LACKING THIS AFTERNOON AND EVENING FOR WIDESPREAD
CONVECTIVE EVENT. THUS WILL REFLECT 20 PERCENT CHANCE OF SHOWERS/
TSTMS THIS EVENING EXCEPT ACROSS THE NATION AS WELL AS SANTA CRUZ/
COCHISE COUNTIES WHERE SOMEWHAT HIGHER POPS WARRANTED. BELIEVE BULK
OF ACTIVITY WILL END BY MIDNIGHT AS PER 19/18Z NAM12 SOLUTION.

APPEARS DOWNWARD TREND IN CONVECTIVE ACTIVITY ON TAP STARTING MONDAY
AND CONTINUING INTO MIDWEEK AS UPPER HIGH PRESENTLY OVER SRN NM
SHIFTS WWD IN RESPONSE TO TROUGH MOVING ACROSS THE NRN STATES. STILL
WILL BE AMPLE MOISTURE TO JUSTIFY LOW-GRADE POPS TUCSON VICINITY EWD
MAINLY DURING THE AFTERNOONS AND EVENINGS. PER COORD WITH WFO PSR
HAVE OPTED FOR DRY SCENARIO TUE-WED NIGHT ACROSS SE PINAL AND THE
NATION...WITH DRY CONDITIONS FAR WRN PIMA COUNTY DURING THE TUE-FRI
NIGHT PERIOD.

19/12Z GFS TRENDED DOWNWARD VERSUS PREVIOUS SOLUTIONS ON UPSWING IN
CONVECTIVE ACTIVITY DURING THE FRI-SUN PERIOD. FOR INSTANCE...THIS
SOLUTION PROGGED ANY SEMBLANCE OF INVERTED TROUGHS AND MID-LEVEL
IMPULSES MOVING WWD AROUND PERIPHERY OF SRN CONUS HIGH...SUCH AS
POSSIBLE TROPICAL SYSTEM DEAN REMNANTS...FURTHER SOUTH THAN PREVIOUS
SOLUTIONS. HOWEVER...DID NOT COMPLETELY BUY INTO THIS NOTION BUT
RATHER ADJUSTED INHERITED GRIDDED DATA POP VALUES DOWNWARD SLIGHTLY.
AT ANY RATE...WILL STILL REFLECT CHANCE-TYPE POPS WHICH WOULD
TRANSLATE INTO SCATTERED SHOWERS/TSTMS FRI-SUN.

DAYTIME HIGH TEMPS AT A COUPLE OF LOCALES IN THIS FORECAST AREA MON
INTO WED MAY APPROACH RECORD HIGHS. GIVEN THAT MOST FORECAST POINTS
ARE EXPECTED TO BE MORE THAN 3 DEGS FROM RECORD TEMPS HOWEVER...WILL
NOT ISSUE HEADLINE OF RECORD OR NEAR-RECORD MAX TEMPS WITH THE
PUBLIC ZONE FORECASTS. STILL...DAYTIME HIGH TEMPS TO REMAIN ABOVE
NORMAL THROUGH MUCH OF THIS WEEK.

&&

.AVIATION...WDLY SCT TSRA WILL OCCUR ACROSS MUCH OF SE AZ THIS
EVENING...WITH MUCH OF THE ACTIVITY EXPECTED TO END AROUND BY 20/06Z
OF SO. HOWEVER...SCT TSRA IS FORECAST MAINLY SOUTH AND WEST OF KTUS.
CEILINGS FROM TSRA MOSTLY AT OR ABOVE 7KFT AGL...THOUGH CIGS AS LOW
AS 2-3 KFT AGL AND VSBYS AS LOW AS 1-3SM WITH THE STRONGEST TSTMS.
CONVECTIVE DEBRIS CLOUDS AFTER 20/06Z WITH CIGS AT OR ABOVE 12KFT
AGL...BECOMING MOSTLY CLEAR MONDAY MORNING. AVIATION DISCUSSION NOT
UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:45 PM MSTFlash Flood WarningTWCCochise60 min
Aug 19, 2:21 PM MSTAreal Flood AdvisoryTWCPima84 min
Aug 19, 3:18 PM MSTAreal Flood AdvisoryTWCPima87 min
Aug 19, 3:34 PM MSTAreal Flood AdvisoryTWCPima116 min
Aug 19, 4:59 PM MSTFlash Flood WarningTWCPima, Pinal2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.